Texas, 2011

High Wind in Texas, April 29 to 30, 2011

April 29 to 30, 2011 · NWS MAF · 3 events in 1 county or zone

A potent upper level trough approaching the region resulted in strong mid level winds mixing down into the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper level trough approaching the region resulted in strong mid level winds mixing down into the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 10:50 AM MST, 1 minute earlier.

Area forecast discussion, Apr 29, 10:50 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT FRI APR 29 2011

.DISCUSSION...
SEE LATEST AVIATION DISCUSION BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS AT ALL TERMINALS FOR THE NEXT 24 HOURS
EXCEPT FOR BRIEF PERIODS OF MVFR VISIBILITY DUE TO BLOWING DUST
OR SMOKE FROM AREA WILDFIRES. SOUTH TO SOUTHWEST WINDS WILL NEAR
30 KNOTS WITH GUSTS TO 40 KNOTS AT TIMES THIS AFTERNOON...CLOSE TO
AWW CRITERIA AT KMAF. WIND SPEEDS SHOULD GRADUALLY DECREASE AT
MOST SITES AROUND 03Z.

&&

.PREV DISCUSSION... /ISSUED 440 AM CDT FRI APR 29 2011/

DISCUSSION...
THE SYNOPTIC SITUATION REMAINS FAVORABLE FOR A WINDY DAY ACROSS
THE AREA. THE JET STREAM WILL REMAIN NORTH OF TEXAS STRETCHING
FROM THE FOUR CORNERS INTO THE CENTRAL PLAINS SO THIS WILL NOT BE
A HIGH END WIND DAY...HOWEVER THE NORTHERLY LOCATION OF THE JET
WILL INDUCE CYCLOGENESIS IN SOUTHEASTERN COLORADO TIGHTENING THE
SURFACE PRESSURE GRADIENT BRINGING WINDS TO ADVISORY CRITERIA FOR
SOUTHEASTERN NEW MEXICO AND MUCH OF THE PERMIAN BASIN. MODELS SHOW
THE WESTERLY WINDS ADVECTING 30+C 850 MB TEMPS INTO SOUTHEASTERN
NEW MEXICO AND THE PERMIAN BASIN. THE FORECAST HIGH TODAY AT MAF IS
96 WHICH WOULD BREAK THE PREVIOUS RECORD OF 95. THE TRANS PECOS
SHOULD SEE 100+ TEMPS TODAY...DEFINITELY NOT GOOD FOR FIRE WEATHER
CONCERNS. STRONG WINDS WILL CONTINUE SATURDAY IN THE GUADALUPE
MOUNTAINS...HOWEVER A COLD FRONT DROPPING INTO WEST TEXAS WILL
LESSEN THE SURFACE PRESSURE GRADIENT AND THUS OVERALL WILL BE A
LESS WINDY DAY.

MODELS HAVE GOOD AGREEMENT THAT A VORT MAX WILL DIG INTO THE
SOUTHWESTERN BASE OF A DEPARTING UPPER LOW IN THE NORTHERN TIER OF
STATES CREATING A SEPARATE WEAK LOW. THIS LOW WILL HELP A STRONG
COLD FRONT TO MOVE AS FAR WEST AS THE MOUNTAINS ON SUNDAY.
UNSEASONABLY COLD AIR BEHIND THE FRONT WILL PROBABLY BE OUR LAST
GOOD COLD SHOT OF THE SEASON. THE STRENGTH OF THE UPPER LOW WILL
BE IMPORTANT IN DETERMINING HOW MUCH MOISTURE WILL BE ABLE TO
ADVECT BACK INTO THE WEST TEXAS AND THUS PRECIP POTENTIAL. THE GFS
IS MOST AGGRESSIVE WITH MOISTURE RETURN...BUT GIVEN THE TREND THIS
YEAR CANNOT BRING MYSELF TO GO QUITE SO WET AND WILL KEEP ALL POPS
EAST OF MAF. HOWEVER THE MOISTURE WILL ALSO BE IMPORTANT WITH
RESPECT TO SKY CONDITION. CLEARING SKIES BEHIND THE FRONT COULD
BRING A LATE SEASON FREEZE MONDAY MORNING AND POSSIBLY TUESDAY
MORNING AS WELL. KEPT ENOUGH CLOUD COVER TO KEEP MIN TEMPS WELL
ABOVE FREEZING MOST LOCATIONS BUT THIS WILL BE INTERESTING THE
NEXT FEW DAYS.

THE REMAINDER OF THE FORECAST WILL SEE A GRADUAL RETURN OF WARMER
TEMPERATURES. THE UPPER LEVEL FLOW IS PRETTY ZONAL SO AM NOT QUITE
SURE WHY MOST MODELS ARE GOING WITH GRADUAL WARMING. WENT AT OR
ABOVE GUIDANCE MID TO LATE NEXT WEEK REFLECTING A DRIER AIRMASS
AND A GREATER LIKELIHOOD OF A FASTER WARMING TREND.

HENNIG

FIRE WEATHER...
ANOTHER DAY OF CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS IS IN STORE FOR WEST TEXAS AND SOUTHEAST NEW MEXICO
TODAY. A LEE-SIDE TROUGH IS CURRENTLY IN PLACE ACROSS THE PLAINS
OF EASTERN COLORADO AND NEW MEXICO. SURFACE PRESSURE FALLS ARE
ALREADY UNDERWAY...AND WILL CONTINUE TO FALL. THE SHORT RANGE
MODELS ARE FORECASTING HEFTY 6 HOUR PRESSURE FALLS OF 10-12MB
ACROSS CO/NM TODAY. AS A RESULT OF THESE PRESSURE FALLS...GUSTY
SOUTHWEST TO SOUTH WINDS ARE EXPECTED ACROSS ALL AREAS TODAY.
TEMPERATURES WILL ALSO WARM TO WELL ABOVE NORMAL...WITH MOST AREAS
SOME 10 TO NEAR 15 DEGREES ABOVE CLIMO. THE GREATEST AREA OF
CONCERN TODAY WILL BE ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND
NORTHERN CULBERSON COUNTY IN THE UPPER TRANS PECOS. SOUTHWEST
WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS NEAR 40 MPH AND MINIMUM
RH/S OF 3-5% WILL WARRANT AN AREA OF EXTREMELY CRITICAL FIRE
WEATHER CONDITIONS. THESE CONDITIONS COULD SPREAD INTO PARTS OF
THE NORTHWESTERN PERMIAN BASIN AND LATER UPDATES COULD INCLUDE A
MENTION OF EXTREMELY CRITICAL CONDITIONS HERE. THE ONLY CHANGE TO
THE INHERITED RED FLAG WARNING WAS TO INCLUDE THE MARFA PLATEAU AS
20 FOOT WINDS SHOULD INCREASE TO 20 MPH.

SOUTH TO SOUTHWESTERLY WINDS REMAIN INTACT TONIGHT WITH MOST AREAS
LIKELY TO SEE POOR TO FAIR RH RECOVERY. RECOVERY ACROSS THE CENTRAL
AND EASTERN PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND STOCKTON
PLATEAU WILL BE GOOD AS SOUTH WINDS WILL SERVE TO INCREASE LOW-LEVEL
MOISTURE. ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS IS
POSSIBLE ON SATURDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND
WESTERN AND CENTRAL PERMIAN BASIN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...
     VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     REAGAN...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...PECOS...REEVES COUNTY AND UPPER TRANS PECOS...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

99
Hazardous weather outlook, Apr 29, 2:41 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT FRI APR 29 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
441 AM CDT FRI APR 29 2011 /341 AM MDT FRI APR 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TODAY ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
WINDY CONDITIONS ALONG WITH WELL ABOVE NORMAL TEMPERATURES AND
VERY LOW HUMIDITY CAN BE EXPECTED. IN ADDITION... VERY HIGH TO
EXTREME FIRE DANGER REMAINS IN PLACE. A RED FLAG WARNING REMAINS
IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.
RESIDENTS ARE URGED TO AVOID THE USE OF OPEN FLAMES OR ANY
ACTIVITIES THAT MAY GENERATE SPARKS.

STRONG WEST WINDS ARE EXPECTED OVER THE GUADALUPE MOUNTAINS TODAY
AND A HIGH WIND WARNING REMAINS IN EFFECT. VERY WINDY CONDITIONS
WILL ALSO OCCUR ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR...
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A WIND ADVISORY HAS
BEEN ISSUED FOR THE ABOVE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN SATURDAY
ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. A FIRE WEATHER
WATCH REMAINS IN EFFECT.

STRONG WEST WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS
THROUGH SATURDAY EVENING AND A HIGH WIND WARNING REMAINS IN
EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 29, 10:51 AM MST to April 30, 10:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 29, 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
April 29, 5:00 PM MST to April 30, 8:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295610, 295608, 295607.